Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 85, NWS Cleveland, OH

May 16, 2025Crawford County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at May 16, 2025, 5:23 AM EDT for Crawford County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2025, 5:23 AM EDT (09:23 UTC)
Expired
May 16, 2025, 6:00 AM EDT
In force
37 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 110 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

540 
WUUS51 KCLE 160923
SVRCLE
PAC039-161000-
/O.NEW.KCLE.SV.W.0085.250516T0923Z-250516T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
523 AM EDT Fri May 16 2025

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Crawford County in northwestern Pennsylvania...

* Until 600 AM EDT.

* At 523 AM EDT, a severe thunderstorm was located over Atlantic, or
  11 miles southwest of Meadville, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Meadville, Harmonsburg, Adamsville, Atlantic, Pymatuning Central,
  Cochranton, Conneaut Lake, Jamestown, Conneaut Lakeshore, Geneva,
  and Hartstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4151 7998 4149 8000 4149 8009 4148 8013
      4148 8037 4149 8044 4149 8052 4150 8052
      4174 8030 4155 7992 4154 7992
TIME...MOT...LOC 0923Z 298DEG 37KT 4154 8032 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

04
2 follow-up statements
606 
WWUS51 KCLE 160935
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
535 AM EDT Fri May 16 2025

PAC039-161000-
/O.CON.KCLE.SV.W.0085.000000T0000Z-250516T1000Z/
Crawford PA-
535 AM EDT Fri May 16 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM EDT
FOR SOUTHWESTERN CRAWFORD COUNTY...

At 535 AM EDT, a severe thunderstorm was located near Meadville,
moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Meadville, Adamsville, Atlantic, Pymatuning Central, Cochranton,
Conneaut Lake, Jamestown, Conneaut Lakeshore, Geneva, and Hartstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4151 7998 4149 8000 4149 8009 4148 8013
      4148 8037 4149 8044 4149 8052 4150 8052
      4170 8022 4155 7992 4154 7992
TIME...MOT...LOC 0935Z 282DEG 38KT 4155 8012 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

04
611 
WWUS51 KCLE 160950
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
550 AM EDT Fri May 16 2025

PAC039-161000-
/O.EXP.KCLE.SV.W.0085.000000T0000Z-250516T1000Z/
Crawford PA-
550 AM EDT Fri May 16 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CRAWFORD COUNTY
WILL EXPIRE AT 600 AM EDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4151 7998 4149 8000 4149 8009 4148 8013
      4148 8037 4149 8044 4149 8052 4150 8052
      4170 8022 4155 7992 4154 7992
TIME...MOT...LOC 0950Z 298DEG 37KT 4149 7998 

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:31 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 16, 3:31 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
331 AM EDT Fri May 16 2025

.SYNOPSIS...
A warm front will continue to lift north of the area this morning as
a low pressure system over the north-central U.S. meanders east.
This low will move a cold front east today, before stalling across
central Ohio by mid-afternoon. This will lift north again as a warm
front tonight before a cold front and the associated low push east
on Saturday. High pressure will return on Sunday through early
Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
A deepening upper level trough with a nearly vertically stacked low
pressure is expected to meander east throughout the near term
period, allowing for multiple chances of precipitation. Currently,
this low pressure is extending a warm front across portion of Lake
Erie, with the far eastern edge sagging south across far NE OH. This
boundary will continue to lift north this morning as a weak cold
front/shortwave trough pushes east into late morning. Overall
forcing with the boundaries themselves is weak, however the
atmosphere is still primed for the potential of severe weather, with
the caveat being any storm would have to break the strong CAP to
develop. Mesoanalysis suggests 1500-2000 J/kg of SBCAPE across the
area with DCAPE values of 1000-1200 J/kg. In addition, an area of
deep moisture convergence remains present over far NE OH and NW PA.
With all that being said, there remains a non-zero chance of
isolated severe weather across far NE OH and NW PA over the next
couple hours. Primary concern will remain gusty winds, although
small hail cannot be ruled out.

By late morning, the aforementioned weak cold front will settle just
south of the area, allowing for skies to become mostly sunny. Clear
skies mixed with WAA will allow temperatures to climb into the low
to mid 80s, possible feeling a tad warmer with dewpoints lingering
in the upper 50s to low 60s. The stalled boundary will again lift
north as another warm front this evening, followed by a stronger
cold front late tonight into Saturday morning. These frontal
passages will have better overall synoptic support with them as the
center of the low moves across the northern Great Lakes. With
clearing skies and a moist environment, decent destabilization is
expected this afternoon with hi-res models suggesting 2000-3000 J/kg
of MUCAPE and around 50-55 knots of bulk shear. Even with the
atmosphere being primed with basic ingredients for convection, there
remains a bit of uncertainty on how far north the airmass will
destabilize to that extent and in regards to how much CIN will
develop with the transition to a less diurnally favorable timing,
similar to what happened this past night. Taking into account all
the variables, SPC has highlighted much of the area in a Day 1
Slight Risk, with the exception of far NE OH and NW PA which remain
in a Marginal Risk. Primary concern will be strong, damaging winds
but isolated large hail and a tornado or two cannot be ruled out.
This severe potential will be highly dependent on how the atmosphere
changes over the next several hours. In addition, heavy rainfall
associated with strong thunderstorms will pose a local flood risk,
especially in poor drainage or low lying areas and as a result WPC
has issued a Day 1 ERO for the entire area. Please stay weather
aware today and have ways to receive warnings at night as this may
turn into an overnight event. Temperatures tonight will drop into
the low to mid 60s.

On Saturday, showers should gradually diminish from west to east as
the cold front push east and a surface trough lingers over the area.
Enough wrap around moisture associated with the low in southern
Ontario/Quebec will allow for rain showers to persist across the
eastern portion of the CWA through Saturday, before drying out
Saturday night. Much cooler temperatures arrive on Saturday behind
the departing front, with highs only climbing into the low to mid
60s. In addition, gusty winds of 20-25 mph have the potential for
temperatures to feel a bit cooler than that.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Upper level low continues its exit to the east with a few
lingering cold air advection showers over the far northeastern
zones aided by weak surface and upper level troughs. POPs gone
by 00Z Sunday, but the general troughing over the southern Great
Lakes will persist through Sunday with some degree of cloud
cover with low level moisture that is still refusing to
relinquish its grip on the region. This period of northerly
surface winds, 500mb heights and 850mb temperatures slow to
recover, and varying cloud cover will support a cooler stretch
of weather that will push into the long term period with
temperatures that will be around 10 degrees below normal. Low
end POPs return late Monday with the approach of a warm front
from the southwest for the southwestern zones of the CWA.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Upper level ridging has built in across the eastern portion of CONUS
bringing mild and dry weather to the start of the long term period.
The next upper level trough will be developing across the Rockies
late Monday into Tuesday and will bring unsettled weather during the
middle of the week. The accompanying surface low will be entering
the region by Wednesday moving eastward across the Mississippi
Valley into the Ohio Valley. There may be sufficient CAPE and
instability come Wednesday evening into Thursday morning where a few
thunderstorms could be possible across the region. As the surface
low slowly departs out to the east, precipitation will be slow to
depart as well and should expect periodic showers with the wrap
around moisture to occur through the end of the period. Temperatures
for next week are trending to be slightly below average with highs
in the mid to low 60s and lows in the upper 40s.

&&

.AVIATION /06Z Friday THROUGH Tuesday/...
Predominately VFR conditions should persist through much of this
TAF period as the entire area lingers in the warm sector of a
low pressure centered over the north central US. Initial
thoughts earlier this evening were that a MCS was going to surge
east across the area, however all of the convection has remained
north of the area across Michigan. As a result, there was a
large shift in the TAF forecast with limited gusts and
thunderstorms now expected. Opted to maintain a TEMPO for heavy
rainfall and a few rumbles of thunder over the next couple
hours, however this may be a stretch given the strengthening CAP
over the area.

By Friday daybreak, any lingering showers and thunderstorms
will push east of the area allowing for clearing skies and winds
10-12 knots from the southwest throughout today. Tonight,
another round of convection is possible between the 00-06Z
Saturday time frame, although confidence remains low given the
poor handling of ongoing convection in recent model guidance.
Opted to handle this potential with PROB30. There may be a brief
period of non-VFR conditions, but will need to monitor model
trends in the coming hours. Winds gusts will ramp up near the
end of this TAF period as a cold front approaches from the west
and strengthens the gradient across the area.

Outlook...Periodic showers and thunderstorms with non-VFR are
possible through Saturday.

&&

.MARINE...
West to southwesterly flow at 10-15 knots is expected across the
lake for the majority of the day Friday before the winds start to
back overnight to be predominantly out of the south. Waves between 1-
3 feet are expected during through Saturday morning. During the day
Saturday, the winds will veer becoming westerly and increasing to 15-
20 knots across the lake with as a low pressure system moves across
the Northern Great Lakes into Eastern Canada. Waves will build to 4-
8 feet throughout the day into Sunday before subsiding in the late
evening. A Small Craft Advisory will likely be needed for most of
the day Saturday through Sunday afternoon for primarily points east
of the Islands.

As the low pressure pushes off eastward, winds and waves will begin
to subside and become west to northwesterly at 10-15 knots and waves
1-3 feet. Winds will becoming primarily northerly Monday morning as
high pressure and ridging builds over the region and then veer to be
northeasterly through Tuesday. Waves will be less than 3 feet during
this time period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...04
NEAR TERM...04
SHORT TERM...26
LONG TERM...23
AVIATION...04
MARINE...26

In the hours before

Special weather statement, May 16, 2:29 AM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Cleveland OH
229 AM EDT Fri May 16 2025

OHZ012-014-089-160715-
Lake OH-Ashtabula Lakeshore OH-Ashtabula Inland OH-
229 AM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAKE AND NORTHERN
ASHTABULA COUNTIES THROUGH 315 AM EDT...

At 229 AM EDT, Doppler radar was tracking a strong thunderstorm over
Fairport Harbor, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Painesville, Ashtabula, Conneaut, Fairport Harbor,
Geneva-On-The-Lake, Mentor, Geneva, Madison, North Kingsville, Perry,
Austinburg, Kingsville, North Perry, Grand River, Edgewood, Plymouth
Center, North Madison, and Kelloggsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4182 8052 4171 8106 4172 8110 4171 8111
      4167 8129 4173 8134 4185 8104 4187 8090
      4189 8082 4191 8080 4191 8077 4198 8052
TIME...MOT...LOC 0629Z 248DEG 39KT 4176 8128

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

26
Special weather statement, May 16, 4:06 AM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Cleveland OH
406 AM EDT Fri May 16 2025

OHZ011>014-022-160845-
Geauga OH-Portage OH-Lake OH-Cuyahoga OH-Ashtabula Inland OH-
406 AM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PORTAGE...GEAUGA...
NORTHEASTERN CUYAHOGA...LAKE AND SOUTHWESTERN ASHTABULA COUNTIES
THROUGH 445 AM EDT...

At 406 AM EDT, Doppler radar was tracking a strong thunderstorm over
Willowick, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cleveland, Painesville, Willowick, Chardon, Fairport Harbor, Euclid,
Mentor, Cleveland Heights, Solon, Willoughby, Eastlake, Streetsboro,
Warrensville Heights, South Russell, Middlefield, Burton, Highland
Hills, Mantua, Timberlake, and Lakeline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4170 8077 4150 8099 4150 8101 4148 8101
      4122 8129 4128 8140 4135 8140 4135 8151
      4145 8169 4149 8174 4155 8162 4170 8141
      4175 8129
TIME...MOT...LOC 0806Z 279DEG 35KT 4164 8146

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

26
Special weather statement, May 16, 4:07 AM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Cleveland OH
407 AM EDT Fri May 16 2025

OHZ012-014-089-PAZ001>003-160900-
Lake OH-Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-Crawford PA-
407 AM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAKE...CENTRAL
ASHTABULA...SOUTHWESTERN ERIE AND NORTHWESTERN CRAWFORD COUNTIES
THROUGH 500 AM EDT...

At 407 AM EDT, Doppler radar was tracking a strong thunderstorm over
North Kingsville, or near Conneaut, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ashtabula, Conneaut, Geneva-On-The-Lake, Edinboro, Geneva, Madison,
Girard, North Kingsville, Perry, Albion, Linesville, Pymatuning
North, Pymatuning Central, Lake City, Austinburg, Kingsville,
Pierpont, North Perry, Conneautville, and Cranesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4208 7993 4161 8041 4178 8119 4185 8104
      4187 8090 4191 8080 4192 8072 4196 8055
      4207 8026
TIME...MOT...LOC 0807Z 279DEG 35KT 4195 8066

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

26
Special weather statement, May 16, 5:12 AM EDT, 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
512 AM EDT Fri May 16 2025

OHZ014-PAZ002-003-161000-
Ashtabula Inland OH-Southern Erie PA-Crawford PA-
512 AM EDT Fri May 16 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ASHTABULA...
SOUTHEASTERN ERIE AND CRAWFORD COUNTIES THROUGH 600 AM EDT...

At 512 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Corry to Kinsman. Movement was east at 40
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Meadville, Corry, Edinboro, Titusville, Union City, Cambridge
Springs, Andover, Linesville, Adamsville, Canadohta Lake, Pymatuning
Central, Riceville, Harmonsburg, Lincolnville, Guys Mills, Pymatuning
North, Atlantic, Roaming Shores, Cochranton, and Saegertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4162 7982 4149 8000 4148 8037 4150 8062
      4162 8088 4200 7974 4199 7961 4162 7961
TIME...MOT...LOC 0912Z 288DEG 33KT 4189 7961 4147 8058

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

04
Special weather statement, May 16, 5:14 AM EDT, 9 minutes before
Special Weather Statement
National Weather Service Cleveland OH
514 AM EDT Fri May 16 2025

OHZ010-011-020-021-161000-
Summit OH-Medina OH-Lorain OH-Cuyahoga OH-
514 AM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT CUYAHOGA...NORTHEASTERN
MEDINA...NORTHWESTERN SUMMIT AND CENTRAL LORAIN COUNTIES THROUGH 600
AM EDT...

At 514 AM EDT, Doppler radar was tracking a strong thunderstorm over
North Ridgeville, or over Elyria, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cleveland, Lorain, Elyria, Parma, Lakewood, Cleveland Heights,
Strongsville, Brunswick, Westlake, North Royalton, North Ridgeville,
Avon Lake, Amherst, Grafton, North Olmsted, Garfield Heights, Avon,
Parma Heights, Rocky River, and Broadview Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4117 8159 4125 8234 4149 8214 4152 8202
      4152 8199 4149 8195 4148 8189 4150 8180
      4149 8174 4153 8167 4153 8166 4155 8160
TIME...MOT...LOC 0914Z 269DEG 29KT 4140 8206

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

26

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:31 AM EDTSevere Thunderstorm WarningCLECrawford, Erie44 min
May 16, 5:12 AM EDTSpecial Weather StatementCLECrawford48 min
May 16, 6:04 PM EDTSevere Thunderstorm WarningCLECrawford41 min
May 16, 6:37 PM EDTSpecial Weather StatementCLECrawford38 min
May 16, 6:53 PM EDTSpecial Weather StatementCLECrawford37 min
May 16, 7:08 PM EDTSevere Thunderstorm WarningCLECrawford52 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.